Erectile Dysfunction Drugs Linked to Risk for Hearing Loss

Yael Waknine

Disclosures

October 19, 2007

October 19, 2007 — Sudden loss of hearing has been reported in patients taking phosphodiesterase 5 (PDE-5) inhibitors, the US Food and Drug Administration warned healthcare professionals yesterday.

In some cases, the sudden loss or decrease in hearing was accompanied by vestibular symptoms such as tinnitus, vertigo, and dizziness, according to an alert sent from MedWatch, the FDA's safety information and adverse event reporting program.

The warning was based on 29 postmarketing cases that occurred in a strong temporal relationship to dosing with sildenafil ( Viagra, Pfizer, Inc), tadalafil ( Cialis, Lilly ICOS, LLC), and vardenafil ( Levitra, Bayer Pharmaceuticals Corp), which were taken for the treatment of erectile dysfunction. Other cases were also reported during clinical trials.

A few cases have also been reported in patients with pulmonary arterial hypertension (PAH) taking sildenafil citrate, 20-mg tablets ( Revatio, Pfizer, Inc), to improve their exercise ability.

Hearing loss was temporary in about 33% of patients; for the remainder, hearing loss was either ongoing at the time of report or the final outcome not described. In almost all cases, the condition was one-sided.

Because follow-up information was often limited, it remains unclear whether these events were caused by medication use, underlying medical conditions, or a combination of these or other factors. No information is currently available to determine whether hearing loss is related to PDE-5 inhibitor dose.

Patients taking sildenafil for PAH who experience sudden changes in hearing should be advised to immediately contact their healthcare provider. Those taking PDE-5 inhibitors for the treatment of erectile dysfunction should immediately discontinue therapy and seek prompt medical attention.

The safety labeling information for sildenafil 25-, 50-, and 100-mg tablets; tadalafil; and vardenafil has been revised to warn of this potential risk, and the FDA is currently working with the manufacturer to revise the labeling for sildenafil 20-mg tablets.

Healthcare professionals are encouraged to report PDE-5 inhibitor-related adverse events to the FDA's MedWatch reporting program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....